doi: 10.3934/dcdss.2019151

Thurston's algorithm and rational maps from quadratic polynomial matings

Department of Mathematics and Statistics, Coastal Carolina University, PO Box 261954, Conway, SC 29528-6054, USA

Received  September 2016 Revised  June 2017 Published  January 2019

Topological mating is a combination that takes two same-degree polynomials and produces a new map with dynamics inherited from this initial pair. This process frequently yields a map that is Thurston-equivalent to a rational map $ F $ on the Riemann sphere. Given a pair of polynomials of the form $ z^2+c $ that are postcritically finite, there is a fast test on the constant parameters to determine whether this map $ F $ exists-but this test does not give a construction of $ F $. We present an iterative method that utilizes finite subdivision rules and Thurston's algorithm to approximate this rational map, $ F $. This manuscript expands upon results given by the Medusa algorithm in [9]. We provide a proof of the algorithm's efficacy, details on its implementation, the settings in which it is most successful, and examples generated with the algorithm.

Citation: Mary Wilkerson. Thurston's algorithm and rational maps from quadratic polynomial matings. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2019151
References:
[1]

L. Bartholdi and V. Nekrashevych, Thurston equivalence of topological polynomials, Acta Math, 197 (2006), 1-51. doi: 10.1007/s11511-006-0007-3. Google Scholar

[2]

H. Bruin and D. Schleicher, Symbolic dynamics of quadratic polynomials, Institut Mittag-Leffler, The Royal Swedish Academy of Sciences, 7.Google Scholar

[3]

X. Buff, A. Epstein and S. Koch, Twisted matings and equipotential gluings, Annales de la Faculté des Sciences de Toulouse Mathématiques, 21 (2012), 995-1031. doi: 10.5802/afst.1360. Google Scholar

[4]

X. Buff, A. Epstein, S. Koch, D. Meyer, K. Pilgrim, M. Rees and L. Tan, Questions about polynomial matings, Annales de la Faculté des Sciences de Toulouse Mathématiques, 21 (2012), 1149-1176. doi: 10.5802/afst.1365. Google Scholar

[5]

J. Cannon, W. Floyd and W. Parry, Subdivision programs, https://www.math.vt.edu/people/floyd/research/software/subdiv.html.Google Scholar

[6]

J. CannonW. Floyd and W. Parry, Finite subdivision rules, Conform. Geom. Dyn., 5 (2001), 153-196. doi: 10.1090/S1088-4173-01-00055-8. Google Scholar

[7]

A. Douady and J. H. Hubbard, Exploring the Mandelbrot set. The Orsay notes, Publ. Math. Orsay.Google Scholar

[8]

A. Douady and J. H. Hubbard, A proof of thurston's topological characterization of rational functions, Acta Mathematica, 171 (1993), 263-297. doi: 10.1007/BF02392534. Google Scholar

[9]

S. Hruska Boyd and C. Henriksen, The Medusa algorithm for polynomial matings, Conform. Geom. Dyn., 16 (2012), 161-183. doi: 10.1090/S1088-4173-2012-00245-7. Google Scholar

[10]

J. H. Hubbard and D. Schleicher, The spider algorithm, Complex Dynamical Systems, RL Devaney ed., Proc. Symp. Appl. Math, 49 (1994), 155-180. doi: 10.1090/psapm/049/1315537. Google Scholar

[11]

W. Jung, Mandel version 5.11, http://www.mndynamics.com, 2014.Google Scholar

[12]

W. Jung, The Thurston algorithm for quadratic matings.,Google Scholar

[13]

D. Meyer, Unmating of rational maps, sufficient criteria and examples, in Frontiers in Complex Dynamics: In Celebration of John Milnor's 80th Birthday (ed. S. S. A. Bonifant M. Lyubich), Princeton University Press, 51 (2014), 197-233. Google Scholar

[14]

J. Milnor, Pasting together Julia sets: A worked out example of mating, Experiment. Math., 13 (2004), 55-92. doi: 10.1080/10586458.2004.10504523. Google Scholar

[15]

C. Petersen and D. Meyer, On the notions of mating, Annales de la faculté des sciences de Toulouse Mathématiques, 21 (2012), 839-876. doi: 10.5802/afst.1355. Google Scholar

[16]

M. Rees, A partial description of the parameter space of rational maps of degree two: Part 1, Acta Math., 168 (1992), 11-87. doi: 10.1007/BF02392976. Google Scholar

[17]

N. Selinger, Thurston's pullback map on the augmented Teichmüller space and applications, Inventiones Mathematicae, 189 (2012), 111-142. doi: 10.1007/s00222-011-0362-3. Google Scholar

[18]

M. Shishikura, On a theorem of M. Rees for matings of polynomials, in The Mandelbrot Set, Theme and Variations (ed. Tan, L.), vol. London Mathematical Society Lecture Notes, 274, Cambridge University Press, 2000,289-305. Google Scholar

[19]

L. Tan, Matings of quadratic polynomials, Ergodic Theory Dynam. Systems, 12 (1992), 589-620. doi: 10.1017/S0143385700006957. Google Scholar

[20]

M. Wilkerson, Finite Subdivision Rules from Matings of Quadratic Functions: Existence and Constructions, PhD thesis, Virginia Polytechnic Institute and State University, 2012.Google Scholar

[21]

M. Wilkerson, Subdivision rule constructions on critically preperiodic quadratic matings, New York J. Math., 22 (2016), 1055-1084. Google Scholar

show all references

References:
[1]

L. Bartholdi and V. Nekrashevych, Thurston equivalence of topological polynomials, Acta Math, 197 (2006), 1-51. doi: 10.1007/s11511-006-0007-3. Google Scholar

[2]

H. Bruin and D. Schleicher, Symbolic dynamics of quadratic polynomials, Institut Mittag-Leffler, The Royal Swedish Academy of Sciences, 7.Google Scholar

[3]

X. Buff, A. Epstein and S. Koch, Twisted matings and equipotential gluings, Annales de la Faculté des Sciences de Toulouse Mathématiques, 21 (2012), 995-1031. doi: 10.5802/afst.1360. Google Scholar

[4]

X. Buff, A. Epstein, S. Koch, D. Meyer, K. Pilgrim, M. Rees and L. Tan, Questions about polynomial matings, Annales de la Faculté des Sciences de Toulouse Mathématiques, 21 (2012), 1149-1176. doi: 10.5802/afst.1365. Google Scholar

[5]

J. Cannon, W. Floyd and W. Parry, Subdivision programs, https://www.math.vt.edu/people/floyd/research/software/subdiv.html.Google Scholar

[6]

J. CannonW. Floyd and W. Parry, Finite subdivision rules, Conform. Geom. Dyn., 5 (2001), 153-196. doi: 10.1090/S1088-4173-01-00055-8. Google Scholar

[7]

A. Douady and J. H. Hubbard, Exploring the Mandelbrot set. The Orsay notes, Publ. Math. Orsay.Google Scholar

[8]

A. Douady and J. H. Hubbard, A proof of thurston's topological characterization of rational functions, Acta Mathematica, 171 (1993), 263-297. doi: 10.1007/BF02392534. Google Scholar

[9]

S. Hruska Boyd and C. Henriksen, The Medusa algorithm for polynomial matings, Conform. Geom. Dyn., 16 (2012), 161-183. doi: 10.1090/S1088-4173-2012-00245-7. Google Scholar

[10]

J. H. Hubbard and D. Schleicher, The spider algorithm, Complex Dynamical Systems, RL Devaney ed., Proc. Symp. Appl. Math, 49 (1994), 155-180. doi: 10.1090/psapm/049/1315537. Google Scholar

[11]

W. Jung, Mandel version 5.11, http://www.mndynamics.com, 2014.Google Scholar

[12]

W. Jung, The Thurston algorithm for quadratic matings.,Google Scholar

[13]

D. Meyer, Unmating of rational maps, sufficient criteria and examples, in Frontiers in Complex Dynamics: In Celebration of John Milnor's 80th Birthday (ed. S. S. A. Bonifant M. Lyubich), Princeton University Press, 51 (2014), 197-233. Google Scholar

[14]

J. Milnor, Pasting together Julia sets: A worked out example of mating, Experiment. Math., 13 (2004), 55-92. doi: 10.1080/10586458.2004.10504523. Google Scholar

[15]

C. Petersen and D. Meyer, On the notions of mating, Annales de la faculté des sciences de Toulouse Mathématiques, 21 (2012), 839-876. doi: 10.5802/afst.1355. Google Scholar

[16]

M. Rees, A partial description of the parameter space of rational maps of degree two: Part 1, Acta Math., 168 (1992), 11-87. doi: 10.1007/BF02392976. Google Scholar

[17]

N. Selinger, Thurston's pullback map on the augmented Teichmüller space and applications, Inventiones Mathematicae, 189 (2012), 111-142. doi: 10.1007/s00222-011-0362-3. Google Scholar

[18]

M. Shishikura, On a theorem of M. Rees for matings of polynomials, in The Mandelbrot Set, Theme and Variations (ed. Tan, L.), vol. London Mathematical Society Lecture Notes, 274, Cambridge University Press, 2000,289-305. Google Scholar

[19]

L. Tan, Matings of quadratic polynomials, Ergodic Theory Dynam. Systems, 12 (1992), 589-620. doi: 10.1017/S0143385700006957. Google Scholar

[20]

M. Wilkerson, Finite Subdivision Rules from Matings of Quadratic Functions: Existence and Constructions, PhD thesis, Virginia Polytechnic Institute and State University, 2012.Google Scholar

[21]

M. Wilkerson, Subdivision rule constructions on critically preperiodic quadratic matings, New York J. Math., 22 (2016), 1055-1084. Google Scholar

Figure 1.  The conformal isomorphism $ \phi $ which determines external rays for $ z\mapsto z^2+i $. Shown on the right are external rays landing at points on the critical orbit of this polynomial.
Figure 2.  Steps in the formation of the formal mating.
Figure 3.  The Medusa and pseudo-equator algorithms are based upon Thurston's algorithm, highlighted in the commutative diagram above.
Figure 4.  A rudimentary finite subdivision rule on $ \hat{\mathbb{C}} $.
Figure 5.  The Julia set and Hubbard trees for $ f_{1/4} $.
Figure 6.  The preimage of a Hubbard tree under its associated polynomial.
Figure 7.  On the left, $ T_{1/4} $. On the right, the subdivision complex $ S_\mathcal{R} $ for the essential self-mating of $ f_{1/4} $.
Figure 8.  On the left, the expected pullback of $ S_\mathcal{R} $ by the essential mating as based on local behavior of Hubbard trees. The essential mating is locally homeomorphic everywhere except on the critical set, so we complete the pullback as shown on the right.
Figure 9.  The finite subdivision rule associated with $ f_{1/4}\;╨_e\;f_{1/4} $, along with marked pseudo-equator curves. $ C_0 $ is marked in blue on the left and its pullback $ C_1 $ is marked in blue on the right.
Figure 10.  Pullbacks of the equator by a rational map that is Thurston-equivalent to the topological self-mating of $ f_{1/4} $. These pullbacks approximate the Julia set of the rational map, $ \hat{\mathbb{C}} $. (Image generated in Mathematica.)
Figure 11.  Top: The Julia sets of $ f_{1/4} $ and $ f_{1/8} $, with external angles marked at postcritical points for reference. Middle: The Hubbard trees associated with these polynomials. Bottom: the finite subdivision rule associated with the essential mating $ f_{1/4}\;╨_e\;f_{1/8} $.
Figure 12.  The critical orbit portrait and finite subdivision rule associated with $ f_{1/4}\;╨_e\;f_{1/8} $, along with marked pseudo-equator curves. $ C_0 $ is marked in blue above and its pullback $ C_1 $ is marked in blue below. We have relabeled the marked points to emphasize angle markings given by the parameterizations of $ C_0 $ and $ C_1 $.
Figure 13.  Pullbacks of the equator by a sequence of rational maps which approximate the geometric mating of $ f_{1/4} $ and $ f_{1/8} $. (Image generated in Mathematica.)
Figure 14.  The problem with using the canonical branch of the square root for pullbacks of $ C_n $: orientation is important, but harder to keep record of when our pullback curve is cut into several pieces.
Figure 15.  The "pseudo-equator" is pinched by $ \sim_e $ into a non-Jordan curve.
[1]

Peter Haïssinsky, Kevin M. Pilgrim. An algebraic characterization of expanding Thurston maps. Journal of Modern Dynamics, 2012, 6 (4) : 451-476. doi: 10.3934/jmd.2012.6.451

[2]

Guizhen Cui, Yan Gao. Wandering continua for rational maps. Discrete & Continuous Dynamical Systems - A, 2016, 36 (3) : 1321-1329. doi: 10.3934/dcds.2016.36.1321

[3]

Pedro A. S. Salomão. The Thurston operator for semi-finite combinatorics. Discrete & Continuous Dynamical Systems - A, 2006, 16 (4) : 883-896. doi: 10.3934/dcds.2006.16.883

[4]

S. R. Bullett and W. J. Harvey. Mating quadratic maps with Kleinian groups via quasiconformal surgery. Electronic Research Announcements, 2000, 6: 21-30.

[5]

David Julitz. Numerical approximation of atmospheric-ocean models with subdivision algorithm. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2&3) : 429-447. doi: 10.3934/dcds.2007.18.429

[6]

Cezar Joiţa, William O. Nowell, Pantelimon Stănică. Chaotic dynamics of some rational maps. Discrete & Continuous Dynamical Systems - A, 2005, 12 (2) : 363-375. doi: 10.3934/dcds.2005.12.363

[7]

Eriko Hironaka, Sarah Koch. A disconnected deformation space of rational maps. Journal of Modern Dynamics, 2017, 11: 409-423. doi: 10.3934/jmd.2017016

[8]

Piotr Pokora, Tomasz Szemberg. Minkowski bases on algebraic surfaces with rational polyhedral pseudo-effective cone. Electronic Research Announcements, 2014, 21: 126-131. doi: 10.3934/era.2014.21.126

[9]

Yan Gao, Jinsong Zeng, Suo Zhao. A characterization of Sierpiński carpet rational maps. Discrete & Continuous Dynamical Systems - A, 2017, 37 (9) : 5049-5063. doi: 10.3934/dcds.2017218

[10]

Jeffrey Diller, Han Liu, Roland K. W. Roeder. Typical dynamics of plane rational maps with equal degrees. Journal of Modern Dynamics, 2016, 10: 353-377. doi: 10.3934/jmd.2016.10.353

[11]

Huaibin Li. An equivalent characterization of the summability condition for rational maps. Discrete & Continuous Dynamical Systems - A, 2013, 33 (10) : 4567-4578. doi: 10.3934/dcds.2013.33.4567

[12]

Weihua Liu, Andrew Klapper. AFSRs synthesis with the extended Euclidean rational approximation algorithm. Advances in Mathematics of Communications, 2017, 11 (1) : 139-150. doi: 10.3934/amc.2017008

[13]

Ayla Sayli, Ayse Oncu Sarihan. Statistical query-based rule derivation system by backward elimination algorithm. Discrete & Continuous Dynamical Systems - S, 2015, 8 (6) : 1341-1356. doi: 10.3934/dcdss.2015.8.1341

[14]

Jawad Al-Khal, Henk Bruin, Michael Jakobson. New examples of S-unimodal maps with a sigma-finite absolutely continuous invariant measure. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 35-61. doi: 10.3934/dcds.2008.22.35

[15]

Rui Gao, Weixiao Shen. Analytic skew-products of quadratic polynomials over Misiurewicz-Thurston maps. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 2013-2036. doi: 10.3934/dcds.2014.34.2013

[16]

Weiyuan Qiu, Fei Yang, Yongcheng Yin. Quasisymmetric geometry of the Cantor circles as the Julia sets of rational maps. Discrete & Continuous Dynamical Systems - A, 2016, 36 (6) : 3375-3416. doi: 10.3934/dcds.2016.36.3375

[17]

Aihua Fan, Shilei Fan, Lingmin Liao, Yuefei Wang. Minimality of p-adic rational maps with good reduction. Discrete & Continuous Dynamical Systems - A, 2017, 37 (6) : 3161-3182. doi: 10.3934/dcds.2017135

[18]

Youming Wang, Fei Yang, Song Zhang, Liangwen Liao. Escape quartered theorem and the connectivity of the Julia sets of a family of rational maps. Discrete & Continuous Dynamical Systems - A, 2019, 39 (9) : 5185-5206. doi: 10.3934/dcds.2019211

[19]

Rich Stankewitz, Hiroki Sumi. Random backward iteration algorithm for Julia sets of rational semigroups. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 2165-2175. doi: 10.3934/dcds.2015.35.2165

[20]

Kariane Calta, Thomas A. Schmidt. Infinitely many lattice surfaces with special pseudo-Anosov maps. Journal of Modern Dynamics, 2013, 7 (2) : 239-254. doi: 10.3934/jmd.2013.7.239

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (19)
  • HTML views (558)
  • Cited by (0)

Other articles
by authors

[Back to Top]